Hail, Hancock
- When
- August 11, 8:13 AM CST
- Where
- Hancock County, 0.86 mi SE of Hutchins
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.090, -93.890
Delayed report with time estimated from radar.
An upper level shortwave traveling across the region, paired with modest MUCAPE and moisture above the midlevels allowed for sub-severe to severe hail across portions of Northern Iowa through the late evening. Large hail of 2-3 inches occurred in Humboldt and Hancock counties with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An upper level shortwave traveling across the region, paired with modest MUCAPE and moisture above the midlevels allowed for sub-severe to severe hail across portions of Northern Iowa through the late evening. Large hail of 2-3 inches occurred in Humboldt and Hancock counties with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 11, 5:36 AM CST, 2 hours 37 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 636 AM CDT Fri Aug 11 2023 ...Updated for the 12z Aviation Discussion... .DISCUSSION.../Today through Thursday/ Issued at 357 AM CDT Fri Aug 11 2023 Key Messages: - Storms ending over the east early this morning. - Additional storms possible with greatest chances over far southern Iowa. - A few strong storms possible Sunday afternoon and evening. An area of thunderstorms is moving across the state from west to east this morning and these are associated with a region of strong theta-e advection and upper short wave. Thus far, the storms have remained below severe limits though wind gusts of 30 to 40 mph have been common in the Highway 20 to Highway 30 corridor. Outflow dropping south has led to some briefly stronger updrafts over southern Story county and into northeast Polk and western Jasper but these have mostly resulted in melting small hail along with gusty winds along the outflow. Some areas also had one to two inches of rainfall with that focus on the redevelopment areas along the outflow in Story and Jasper counties. These storms will move east of the area in the next few hours. Today will be mostly dry as the temperature and dew point spread combined with a relatively dry surface to 700 mb layer cap surface based convection. There is moisture above 700 mb and in some areas this is modest MUCAPE with parcels lifted from that level. Isolated storms may occur over central and northern Iowa very late this afternoon and overnight. Greater chances are possible over south central Iowa and into Missouri with the low level jet focused into that region that may activate increasing MUCAPES > 2000 J/kg. PWAT values will approach 2 inches so where the development occurs, efficient warm rain processes are possible with warm cloud depths near 13 kft. That said, attm, the main focus looks to be just south into northern Missouri with the NAM farther north than other solutions with the main precipitation core. Beyond the next 24 hrs, the next main weather maker is a strong short wave cluster that will be moving through the upper level westerly/slightly northwesterly flow. This system will evolve into an upper closed low as it moves into the Upper Midwest on Sunday. Thunderstorms are possible from late Saturday night through Sunday evening with a few strong storms possible especially along the cold front. The timing of the cold front as of now looks to be late Sunday afternoon and into the evening. Monday will be cooler with highs in the 70s as the state is within the cyclonic region of the departing upper low. A few showers and isolated storms could occur within that cyclonic flow and at the moment, that potential is not well represented in this forecast. Will continue to monitor this period for possible PoP increase. Temperatures should again gradually warm through mid-week and back into the 80s followed by another system late in the week. && .AVIATION.../For the 12Z TAFS through 12Z Saturday morning/ Issued at 633 AM CDT Fri Aug 11 2023 VFR conditions for much of the period with some passing mid-level clouds through the day today. There is the potential for a few storm late this afternoon and overnight. Chances at any one location is low enough to preclude from mention in the terminals but will add if confidence increases. The wind will become southwest to west and could be breezy at times today. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...Donavon
Hazardous Weather Outlook National Weather Service Des Moines IA 505 AM CDT Fri Aug 11 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-121015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 505 AM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Chances for showers and storms return early this evening with some stronger storms possible, mainly in the east. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Storm chances return for Sunday with strong storms possible. Large hail and strong wind gusts are the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The Des Moines radar (KDMX), 152 km away, was scanning. The volume nearest the first event began at 14:12 UTC.
12 hail, 1 thunderstorm wind. Local standard time, as filed.
Delayed report with time estimated from radar.
Delayed report relayed via social media that was time estimated from radar.
From 1 SW Lu Verne and is time estimated. Hail shattered the windshield of the car.
Delayed report of ping pong ball to quarter sized hail.
Delayed report that was time estimated from radar.
Reported at intersection of IA HWY 3 and Evergreen Ave near Dumont.
Delayed report of 2 inch hail in Klemme relayed via social media, with time estimated from radar.
Report of trees down near the intersection of 160th and Noble Avenue which was time estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136012, 1136013, 1137187, 1137174, 1137175, 1137178, 1137180, 1137181, 1137182, 1137183, 1136014, 1137176, 1138647.